ANDREW CHALMERS, M.D.; DAVID THOMPSON, M.D.; HOWARD E. STEIN, M.D.; GRAHAM REID, M.B.; A. CAROLINE PATTERSON, M.B.
▸Requests for reprints should be addressed to Andrew Chalmers, M.D.; The Arthritis Centre, 895 West 10th Avenue; Vancouver, British Columbia, Canada V5Z IL7.
CHALMERS A, THOMPSON D, STEIN HE, REID G, PATTERSON AC. Systemic Lupus Erythematosus During Penicillamine Therapy for Rheumatoid Arthritis. Ann Intern Med. 1982;97:659-663. doi: 10.7326/0003-4819-97-5-659
Download citation file:
Published: Ann Intern Med. 1982;97(5):659-663.
Six patients with rheumatoid arthritis developed a syndrome resembling lupus erythematosus while being treated with penicillamine. All patients had previous mucocutaneous reactions to chrysotherapy. Manifestations included pleurisy in five of six patients, rashes in three, nephritis in two, and neurologic disturbances in two; lupus erythematosus cells were found in five patients, antinuclear antibodies in all six, antideoxyribonucleic acid in three, positive Coombs' test results for three patients, and low C4 complement in five of the six. Symptoms were slow to resolve after penicillamine treatment was discontinued, and four of the patients needed corticosteroid therapy. A higher frequency than expected of HLA A 11 in three patients and B 15 in five patients was seen.
Learn more about subscription options.
Register Now for a free account.
Rheumatology, Lupus Erythematosus, Rheumatoid Arthritis.
Results provided by:
Copyright © 2016 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use
This PDF is available to Subscribers Only